Wyoming, 2012

High Wind in Wyoming, January 19 to 20, 2012

January 19 to 20, 2012 · NWS RIW · 1 event in 1 county or zone

High wind was noted throughout the day in the Green Mountains and Rattlesnake Range. A gust of 91 mph was recorded by a Department of Transportation official at the site where two tractor-trailers were toppled approaching South Pass on State Highway 28.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind was noted throughout the day in the Green Mountains and Rattlesnake Range. A gust of 91 mph was recorded by a Department of Transportation official at the site where two tractor-trailers were toppled approaching South Pass on State Highway 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 19, 2:43 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 19, 2:43 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST THU JAN 19 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

MODERATE TO HEAVY SNOW HAS FALLEN IN THE WEST TODAY WITH MANY AREAS
OF HIGH WIND EAST OF THE CONTINENTAL DIVIDE.  THE MOUNTAINS OF THE
WEST HAVE SEEN UP TO A FOOT OF SNOW THUS FAR WITH PERIODS OF HEAVY
SNOW EXPECTED TO CONTINUE THROUGH THE DAY AND OVERNIGHT. EAST OF THE
DIVIDE...STRONG WIND WILL CONTINUE TODAY AS JET SUPPORT WANES A
BIT.  THE BEAVER RIM TO ALCOVA CORRIDOR WILL LIKELY SEE A CONTINUED
HIGH WIND THREAT WHILE ELSEWHERE THERE MAY BE BRIEF HIGH WIND MAINLY
THE WIND WILL REMAIN BELOW HIGH WIND CRITERIA.

COLD TEMPERATURES ARE TRYING TO HOLD ON IN THE NORTHERN BIG HORN
BASIN AND JOHNSON COUNTY AS A PESKY ARCTIC FRONT REMAINS IN PLACE.
HIGH PRESSURE BUILDING OVER NORTHEAST MONTANA IS COMPETING WITH
STRONG WESTERLY PACIFIC FLOW FOR REAL ESTATE AND NORTHEAST WYOMING
IS THE BATTLEGROUND.  HAVE COOLED TEMPERATURES IN THE AFOREMENTIONED
AREAS TODAY AND TONIGHT.  THE WARMER PACIFIC AIR WILL WIN OUT BY
FRIDAY AS THE HIGH PRESSURE MOVES OFF INTO THE NORTHERN PLAINS.

FRIDAY MORNING THERE WILL BE A LULL IN THE WESTERN SNOW AS A BRIEF
PERIOD OF UPPER RIDGING MOVES THROUGH AND THE STRONG JET MOVES
AWAY.  WEST TO SOUTHWESTERLY FLOW WILL STILL CONTAIN CONSIDERABLE
MOISTURE ALLOWING LIGHT SNOW TO CONTINUE IN THE WESTERN MOUNTAINS.
HOWEVER...A VIGOROUS MOISTURE LADEN PACIFIC SHORTWAVE WILL FOLLOW
FRIDAY NIGHT/SATURDAY MORNING RENEWING MODERATE TO HEAVY SNOW FOR
THE WEST.  IT SEEMS THE WINTER WE HAVE ALL BEEN WAITING FOR IN THE
INTERMOUNTAIN WEST HAS FINALLY ARRIVED.

.LONG TERM...SUNDAY THROUGH THURSDAY

SUNDAY...UPPER RIDGE BUILDS INTO AREA BEHIND SATURDAY/S TROUGH.
CHANCES OF LIGHT SNOW ACROSS MAINLY THE WESTERN AND NORTHERN
MOUNTAINS.  BREEZY TO WINDY AREAS SOUTH AND CENTRAL.

MONDAY...DRY AND WARMER WITH BREEZY TO WINDY AREAS CENTRAL.  CHANCES
OF SNOW CONTINUE WESTERN MOUNTAINS.

MONDAY NIGHT AND TUESDAY...COLD FRONT SPREADS SLIGHT CHANCES OF SNOW
SHOWERS INTO CENTRAL WYOMING MONDAY NIGHT...TUESDAY MORNING.  COOLER
TUESDAY.

WEDNESDAY AND THURSDAY...MILD WESTERLY FLOW.  CHANCES OF RAIN AND
SNOW WEST.  DRY WITH WINDY AREAS CENTRAL.

MEDIUM RANGE GLOBAL MODELS IN BETTER OVERALL AGREEMENT THIS MORNING
WITH SPLIT UPPER TROUGH/S PROGRESSION ACROSS THE WESTERN U.S. MONDAY
AND TUESDAY. UPPER RIDGE TRANSLATES ROCKIES SUNDAY AND SUNDAY
NIGHT AHEAD OF THIS NEXT TROUGH. THE BULK OF ENERGY FROM THIS
NEXT TROUGH THEN DIGS INTO THE DESERT SW/SOUTHERN ROCKIES MONDAY
AND TUESDAY WITH A COUPLE OF WEAKER CLIPPER SYSTEMS DIVING INTO
THE NORTHERN HIGH PLAINS TUESDAY AND WEDNESDAY. UPPER HIGH
STRENGTHENS NEAR 30N/130W TUESDAY AND WEDNESDAY WITH DEEP UPPER
LOW/TROUGH OVER GULF OF ALASKA/150W. DOWNSTREAM...FLAT UPPER RIDGE
EXPANDS INTO ROCKIES WEDNESDAY FOLLOWED BY FLATTER ZONAL FLOW
THURSDAY INTO THE LATTER PART OF THE WEEK. THUS...AFTER SLOW START
TO THE BUILD UP OF SNOWPACK IN THE WEST THIS WINTER...PREVAILING
MOIST WESTERLY FLOW WILL CONTINUE TO MAKE UP FOR THIS SLOW START
AND THEN SOME THROUGH THE REST OF THE MONTH.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...SNOW WILL CONTINUE ACROSS THE
MOUNTAINS AND VALLEYS THROUGH 12Z FRIDAY. MVFR TO IFR CONDITIONS ARE
EXPECTED AT THE IMPACTED TERMINALS...WITH SOME INSTANCES OF LIFR
CONDITIONS. KRKS WILL ALSO SEE THE POTENTIAL FOR SOME PASSING
SNOWFALL AFTER 00Z. STRONG WINDS ALOFT WILL CONTINUE TO CREATE
TURBULENCE AND WIND SHEAR. PLEASE SEE INDIVIDUAL TERMINAL SITES FOR
DETAILS.

EAST OF THE CONTINENTAL DIVIDE...IN CENTRAL WYOMING FROM KLND TO
KRIW TO KCPR GUSTY WIND WILL CONTINUE AT TIMES THROUGH 00Z. WINDY
CONDITIONS WILL CONTINUE AT KCPR AIRPORT THROUGH 06Z FRIDAY...THEN
DECREASE AT LITTLE BY 12Z FRIDAY. EXPECT VFR CONDITIONS IN
CENTRAL WY THROUGH 12Z FRIDAY.

IN NORTHERN WY VFR CONDITIONS WILL PREVAIL AT KWRL AND KCOD WITH
COLD AIR IN PLACE. ABOVE THE COLD AIR DOME STRONG WEST WIND WILL
CONTINUE CREATING WIND SHEAR ISSUES AND TURBULENCE. THE WIND WILL
TURN BACK TO THE WEST AT KCOD BY 18Z. AROUND KBYG AIRPORT MVFR TO
IFR CONDITIONS WILL OCCUR OVERNIGHT THROUGH AT LEAST 18Z AND
POSSIBLY THROUGH 00Z. SOME LIGHT SNOW MAY ALSO OCCUR THERE AT TIMES
THROUGH 00Z FRIDAY.

&&

.FIRE WEATHER...

STRONG WIND WILL CONTINUE ACROSS THE AREA WITH HEAVY SNOW IN THE
WESTERN MOUNTAINS AND VALLEYS.  A MOIST PACIFIC FLOW WILL REMAIN IN
PLACE FOR THE NEXT SEVERAL DAYS. THERE WILL BE A SHORT LULL IN THE
SNOW WITH ANOTHER STORM SYSTEM MOVING IN FOR THE WEEKEND.  WIND EAST
OF THE DIVIDE WILL DIMINISH SOMEWHAT BUT STILL REMAIN STRONG IN
NORMALLY FAVORED AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST EARLY THIS MORNING
WYZ015-016-018>020.

WINTER STORM WARNING UNTIL 5 AM MST FRIDAY
WYZ001-002-012>015-023>025-027.

&&

SHORT TERM...BERC
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...BERC
Hazardous weather outlook, Jan 19, 5:02 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
502 AM MST THU JAN 19 2012

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
502 AM MST THU JAN 19 2012

...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING THROUGH EARLY
FRIDAY MORNING...

...HIGH WIND WARNING FOR JEFFREY CITY...GREEN MOUNTAINS
AND RATTLESNAKE RANGE THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL CONTINUE TO IMPACT WESTERN WYOMING THROUGH
TONIGHT. HEAVY SNOW AND STRONG WIND WILL COMBINE TO CREATE HAZARDOUS
WEATHER CONDITIONS...PARTICULARLY OVER TETON AND TOGWOTEE PASSES.
SNOWFALL RATES OF ONE TO TWO INCHES AN HOUR WILL BE COMMON IN THE
MOUNTAINS AT TIMES.

HIGH WINDS ARE EXPECTED OVER CENTRAL WYOMING ALONG THE HIGHWAY 287
CORRIDOR WHICH INCLUDES BEAVER RIM AND JEFFREY CITY.

SEE WINTER STORM AND HIGH WIND WARNING PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE FRIDAY AND SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL IS
POSSIBLE ACROSS THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 19, 5:50 AM MST to January 20, 2:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
79 kt (91 mph) measured gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357568.